Advertisement

Fingerprint changes among cancer patients treated with paclitaxel

  • Payam Azadeh
  • Simin Dashti-Khavidaki
  • Ali Yaghobi Joybari
  • Samaneh Sarbaz
  • Atefeh Jafari
  • Mehdi Yaseri
  • Afshin Amini
  • Maryam Farasatinasab
Original Article – Clinical Oncology

Abstract

Background

Fingerprints have long been used for personal identification; however, some case reports suggested that some chemotherapy agents such as paclitaxel lead to fingerprints loss due to hand-and-foot syndrome (HFS).

Methods

This case–control study was performed on 65 patients who received chemotherapy regimens with/without paclitaxel. Patients with the history of receiving any drugs with significant HFS adverse effect or patients with any conditions that affect fingerprints were excluded. Baseline and post-chemotherapy images of fingerprint examples were referred to the Iranian Society of Legal Medicine to compare changes in the fingerprints.

Results

Thirty-one patients entered in the paclitaxel and 34 subjects in the control groups. Seventeen patients (54.8%) in the paclitaxel group experienced fingerprint changes, whereas no patient had fingerprint changes in the control group. By physical examination, no patients in the two groups experienced HFS. After adjusting for age, sex, occupation, and cancer type, there was a significant difference between the two groups regarding fingerprint changes (P = 0.002, OR 13.69, 95% CI 2.05 to infinite).

Conclusions

Considering that fingerprint recognition has been utilized in both government and civilian investigation, patients taking paclitaxel and centers necessitating fingerprint identification should be informed about possible fingerprint changes by paclitaxel.

Keywords

Fingerprint changes Paclitaxel Hand-and-foot syndrome (HFS) Fingerprint recognition 

Notes

Compliance with ethical standards

Conflict of interest

All authors declare no potential conflicts of interest with respect to the research, authorship, and/or publication of this article.

References

  1. Al-Ahwal MS (2012) Chemotherapy and fingerprint loss: beyond cosmetic. Oncologist 17(2):291–293. doi: 10.1634/theoncologist.2011-0243 PubMedPubMedCentralGoogle Scholar
  2. Assi HA, Ayoub ZA, Jaber SM, Sibai HA, El Saghir NS (2013) Management of paclitaxel-induced hand-foot syndrome. Breast Care (Basel) 8(3):215–217. doi: 10.1159/000352097 Google Scholar
  3. Azadeh P, Yaghobi Joybari A, Amini A, Farasatinasab M (2014) Paclitaxel-Induced Fingerprints Loss. Ann Pharmacother 48(9):1249–1250. doi: 10.1177/1060028014539145 PubMedGoogle Scholar
  4. Bardale R (2011) Principles of forensic medicine and toxicology. Jaypee Brothers Medical Publishers (P) Ltd, New DelhiGoogle Scholar
  5. Blum JL, Jones SE, Buzder AU, LoRusso PM, Kuter I, Vogel C, Osterwalder B et al (1999) Multicenter phase II study of capecitabine in paclitaxel refractory metastatic breast cancer. J Clin Oncol 17(2):485PubMedGoogle Scholar
  6. Cadd S, Islam M, Manson P, Bleay S (2015) Fingerprint composition and aging: a literature review. Sci Justice 55(4):219–223PubMedGoogle Scholar
  7. Chavarri-Guerra Y, Soto-Perez-de-Celis E (2015) Loss of fingerprints. N Engl J Med 327(16):e22. doi: 10.1056/NEJMicm1409635 Google Scholar
  8. Chirillo J, Blsul S (2003) Implementing biometric security. Wiley, Hoboken. ISBN 978-0-7645-2502-6Google Scholar
  9. Common terminology criteria for adverse events, version 4.03, June 2010, National Institutes of Health, National Cancer Institute, file:http//www.evs.nci.nih.gov/ftp1/CTCAE/CTCAE_4.03_2010-06-14_QuickReference_5x7.pdf
  10. Cruz A, Temu T, Hines-Telang G, Kroumpouzos G (2011) Paclitaxel-induced neutrophilic adverse reaction and acral erythema. Acta Derm Venereol 91:86–87PubMedGoogle Scholar
  11. De Arila D, Dominguez JD, Iglesias L (1996) Taxol-induced acral erythema. Dermatology 192:377–378Google Scholar
  12. Drahansky M, Dolezel M, Urbanek J, Brezinova E, Kim TH (2012) Influence of skin diseases on fingerprint recognition. J Biomed Biotechnol 2012:626148PubMedPubMedCentralGoogle Scholar
  13. Flory SM, Solimando DA Jr, Webster GF, Dunton CJ, Neufeld JM, Haffey MB (1999) Onycholysis associated with weekly administration of paclitaxel. Ann Pharmacother 33(5):584–586PubMedGoogle Scholar
  14. Garcia-Saenz JA, Martin M, Diaz-Rubio E (2007) Elementary, my dear Watson. J Clin Oncol 25(13):1815–1816PubMedGoogle Scholar
  15. Girod A, Ramotowski R, Weyermann C (2012) Composition of fingermark residue: a qualitative and quantitative review. Forensic Sci Int 223(1):10–24PubMedGoogle Scholar
  16. Hirji KF (2005) Exact analysis of discrete data. Chapman and Hall/CRC Press, Boca Raton, FLGoogle Scholar
  17. Haber R, Helou J, Korkomaz J, Habre M, Ghanem A, Tomb R (2015) Absence of fingertips with focus on dermatological etiologies: national survey and review. Clin Dermatol 3(1):21–26Google Scholar
  18. Hueso L, Sanmartín O, Nagore E, Botella- Estrada R, Requena C, Llombart B, Serra- Guillén C, Alfaro-Rubio A, Guillén C (2008) Chemotherapy-induced acral erythema: a clinical and histopathologic study of 44 cases. Actas Dermosifiliogr 99:281–290PubMedGoogle Scholar
  19. Jain AK, Flynn P, Ross AA (2008) Handbook of biometrics. Springer, Berlin. ISBN 978-0-387-71040-2Google Scholar
  20. Lacy CF, Armstrong LL, Goldman MP, Lance LL (eds) (2011) Drug information handbook, 20th edn. Lexi-Comp, HudsonGoogle Scholar
  21. Lassere Y, Hoff P (2004) Management of hand-foot syndrome in patients treated with capecitabine (Xeloda). Eur J Oncol Nurs 8(Suppl 1):S31–S40PubMedGoogle Scholar
  22. Mackean M, Planting A, Twelves C, Schellens J, Allman D, Osterwalder B et al (1998) Phase I and pharmacologic study of intermittent twice-daily oral therapy with capecitabine in patients with advanced and/or metastatic cancer. J Clin Oncol 16(9):2977–2985PubMedGoogle Scholar
  23. Payne JY, Holmes F, Cohen PR, Gagel R, Buzdar A, Dhingra K (1996) Paclitaxel: severe mucocutaneous toxicity in a patient with hyperbilirubinemia. South Med J 89:542–545PubMedGoogle Scholar
  24. R Core Team (2014) R: a language and environment for statistical computing. R foundation for statistical computing, Vienna, Austria. http://www.R-project.org/
  25. Roh MR, Cho JY, Lew W (2007) Docetaxel-induced onycholysis: the role of subungual hemorrhage and suppuration. Yonsei Med J 48(1):124–126PubMedPubMedCentralGoogle Scholar
  26. Sergeant A, McPhee N, Holme SA (2012) Acquired loss of fingerprints: do topical corticosteroids play an aetiological role? Clin Exp Dermatol 37(6):679–680. doi: 10.1111/j.1365-2230.2011.04307.x PubMedGoogle Scholar
  27. Wong M, Choo SP, Tan EH (2009) Travel warning with capecitabine. Ann Oncol 20(7):1281. doi: 10.1093/annonc/mdp278 PubMedGoogle Scholar
  28. Yang CH, Lin WC, Chuang CK, Chang YC, Pang ST, Lin YC et al (2008) Hand-foot skin reaction in patients treated with sorafenib: a clinicopathological study of cutaneous manifestations due to multitargeted kinase inhibitor therapy. Br J Dermatol 158:592–596PubMedGoogle Scholar
  29. Yarbro CH, Frogge MH, Goodman M (eds) (2004) Cancer symptom management, 3rd edn. Jones and Bartlett Publishers, SudburyGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2016

Authors and Affiliations

  • Payam Azadeh
    • 1
  • Simin Dashti-Khavidaki
    • 2
  • Ali Yaghobi Joybari
    • 1
  • Samaneh Sarbaz
    • 3
  • Atefeh Jafari
    • 4
  • Mehdi Yaseri
    • 5
  • Afshin Amini
    • 6
  • Maryam Farasatinasab
    • 7
  1. 1.Department of Radiation OncologyShahid Beheshti University of Medical SciencesTehranIran
  2. 2.Department of Clinical Pharmacy, Faculty of PharmacyTehran University of Medical SciencesTehranIran
  3. 3.Shahid Beheshti University of Medical SciencesTehranIran
  4. 4.Faculty of PharmacyGuilan University of Medical SciencesRashtIran
  5. 5.Department of Epidemiology and Biostatistics, School of Public HealthTehran University of Medical SciencesTehranIran
  6. 6.Department of Forensic Medicine and Medical Toxicology, Faculty of MedicineShahid Beheshti University of Medical SciencesTehranIran
  7. 7.Endocrine Research Center, Institute of Endocrinology and Metabolism, Firoozgar HospitalIran University of Medical SciencesTehranIran

Personalised recommendations